Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 46, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 23, 2010, 3:36 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2010, 3:36 AM CDT (08:36 UTC)
- Expired
- Jul 23, 2010, 6:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:10 AM CDT | FLASH FLOOD | Ida Grove, IA | ODEBOLT CREEK OUT OF ITS BANKS. MAPLE RIVER WITHIN ABOUT ONE FOOT OF BANKFULL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2994 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 21.0
The text
As transmitted, in the capitals the NWS used until 2016.
260
WGUS53 KFSD 230836
FFWFSD
IAC093-193-231130-
/O.NEW.KFSD.FF.W.0046.100723T0836Z-100723T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 AM CDT FRI JUL 23 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN WOODBURY COUNTY IN NORTHWEST IOWA
SOUTHERN IDA COUNTY IN NORTHWEST IOWA
* UNTIL 630 AM CDT
* AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RAINFALL OF 2 TO 4 INCHES WILL BE POSSIBLE FROM AROUND THE OTO AND
DANBURY LOCATIONS TO NEAR IDA GROVE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...IDA
GROVE...ARTHUR...BATTLE CREEK...DANBURY AND SMITHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 4222 9604 4235 9580 4247 9533 4221 9533
4221 9534 4221 9566 4220 9567
$$
WEISSER2 follow-up statements
105
WGUS73 KFSD 230938
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 AM CDT FRI JUL 23 2010
IAC093-193-231130-
/O.CON.KFSD.FF.W.0046.000000T0000Z-100723T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOODBURY IA-IDA IA-
438 AM CDT FRI JUL 23 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN IDA AND
SOUTHEASTERN WOODBURY COUNTIES UNTIL 630 AM CDT...
AT 435 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED TWO TO FOUR INCHES OF RAINFALL OCCURRED FROM
AROUND OTO NEAR AND NORTH OF IDA GROVE. ADDITIONAL RAINFALL AMOUNTS
THROUGH 600 AM CDT SHOULD BE ABOUT A QUARTER TO A HALF AN INCH.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...IDA GROVE...ARTHUR...BATTLE CREEK...DANBURY AND SMITHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.
IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4222 9604 4235 9580 4247 9533 4221 9533
4221 9534 4221 9566 4220 9567
$$
WEISSER526
WGUS73 KFSD 231125
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CDT FRI JUL 23 2010
IAC093-193-231139-
/O.EXP.KFSD.FF.W.0046.000000T0000Z-100723T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOODBURY IA-IDA IA-
625 AM CDT FRI JUL 23 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN IDA AND
SOUTHEASTERN WOODBURY COUNTIES WILL BE ALLOWED TO EXPIRE AT 630 AM
CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
AT 510 AM CDT...THE ODEBOLT CREEK NEAR IDA GROVE WAS REPORTED OUT OF
ITS BANK. THE MAPLE RIVER WAS ALSO REPORTED TO BE WITHIN ABOUT ONE
FOOT OF BANKFULL.
LAT...LON 4222 9604 4235 9580 4247 9533 4221 9533
4221 9534 4221 9566 4220 9567
$$
WEISSERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:50 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 22, 10:50 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT THU JUL 22 2010
.DISCUSSION...
SFC BNDRY SLOWLY SAGGING SEWD THRU NRN CWA ATTM. NOT MUCH FIRING UP
ALONG THIS BNDRY CLOSE TO CWA. S/W MOVG ACRS NEB MAY BE ABLE TO POP
A FEW STORMS ACRS SRN CWA LATER TONIGHT SO WL LEAVE THE SMALL POPS
IN BUT MAIN LIFT WITH THIS FEATURE MAY STAY S OF CWA. OTHERWISE MADE
NO CHANGES TO REST OF FCST.
&&
.AVIATION...
VFR CONDS WILL GIVE WAY IN PATCH AREAS TO VSBYS 3-5SM BR MAINLY
10Z-14Z...MAINLY FSD E AND S WHERE SOME VERY LOCAL IFR ALSO PSBL
THIS TIME PERIOD. VFR WILL REASSERT ITSELF AFT 14Z THRU 20Z.
20Z-24/06Z WILL BRING AREAS OF CIGS 2-3K FEET AND VSBYS 3-5SM IN
TSRA WITH LOCAL BRIEF IFR CONDS IN STRONGER TSTMS. THE AREAS BR
GNLY VFR...WITH PATCHY MVFR CIGS PSBL TNGT. AFT 24/03Z IF TSTMS
BECOME WDSPRD AS EXPECTED...AREAS OF GENERAL CIGS 2-3K FT COULD
DEVELOP.
&&
.PREVIOUS DISCUSSION...
DISC A LIT SHORT TDA DUE TO PREV SVR/MAJOR WATER ISSUES. FOCUS...
SHEAR...AND DYNAMICS RATHER WEAK TNGT AS COOL FNT DROPS SEWD THRU
AREA...SO BASICALLY 30 POPS WITH THIS FNT. LOTS OF TROPICAL MOISTURE
AND INSTABILITY...SO ANY STORMS THAT COULD DVLP WOULD BRING LCLLY
HEAVY RAIN. MUCH BETTER SETUP FOR FRI AFTN AND NIGHT AS STRONG UPR
WAVE DIPS ESEWD THRU NRN PLAINS AND INTERACTS WITH GOOD E/W BOUNDARY
JUST SOUTH OF I90. GOOD SLY INFLOW OF TROPICAL MOISTURE WILL
CONTINUE SOUTH OF THIS BOUNDARY WITH A DECENT N/S TEMP GRADIENT.
EXPECT SOME SUPERCELL STORMS TO DVLP NWRN THIRD OF CWA IN THE AFTN
NORTH OF FNT...AND THEN DVLP SEWD AS MCS THRU CWA DURG EVE. AGREE
WITH SPC OUTLOOK AND WOULD NOT BE SURPRISED IF SLGT RISK WAS
UPGRADED TO MODERATE ON LATER OUTLOOKS. GFS HAS BEST FOCUS SWRN
MN...BUT EXPCT TSTMS TO BECOME SFC BASED AND TRANSLATE SEWD TOWARDS
BEST INSTABILITY AND INFLOW OVER SERN SD AND NWRN IA OVERNIGHT.
SINCE THERE WAS 3 TO 6 INCHES OF RAIN HERE LAST NIGHT...ISSUED FLASH
FLOOD WATCH WELL AHEAD OF TIME FOR POTENTIAL FOR ANOTHER 1 TO 3
INCHES...MAINLY ERN HLF CWA. ONLY PROGRESSIVE NATURE TO THIS SYSTEM
WOULD PREVENT TOO MUCH RAIN. FNT IS FLWD BY NWLY FLOW OF MORE
PLEASANT AIR FOR THE WEEKEND. RETURN SSELY FLOW OF TROPICAL AIR
EXPCD MON INTO WED AHEAD OF NEXT FNTL BOUNDARY SAGGING SEWD THRU
CWA. THIS SHOULD ALSO BRING MORE CHCS TSTMS DVLPG SEWD OVER CWA FROM
TUES NIGHT THRU WED NGT...BUT GFS SEEMS A LIT FAST./ RYRHOLM
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FRIDAY NIGHT
FOR IAZ001>003-012>014-020>022-031-032.
MN...FLASH FLOOD WATCH FRIDAY NIGHT
FOR MNZ071-072-080-081-089-090-097-098.
NE...FLASH FLOOD WATCH FRIDAY NIGHT
FOR NEZ013-014.
SD...FLASH FLOOD WATCH FRIDAY NIGHT
FOR SDZ038>040-053>056-059>062-065>071.
&&Hazardous weather outlook, Jul 22, 11:40 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT THU JUL 22 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1140 AM CDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE FOR STORMS TO REDEVELOP VERY LATE THIS AFTERNOON INTO THE EVENING HOURS FROM SOUTH CENTRAL SOUTH DAKOTA TOWARD NORTHEAST NEBRASKA...AND THEN A BIT LATER INTO THE NIGHT THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER ISOLATED STORMS MAY PRODUCE DAMAGING WINDS TO AROUND 50 MPH AND DIME SIZE HAIL. FLOODING... HEAVY RAINFALL FROM OVERNIGHT LAST NIGHT HAS PRODUCED RIVER FLOODING FOR THE VERMILLION...BIG SIOUX...AND LITTLE SIOUX RIVERS...AND FLOODING CONTINUES ALONG THE JAMES RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A POTENT SEVERE WEATHER SETUP LOOKS TO EXIST FROM FRIDAY AFTERNOON INTO FRIDAY EVENING. STORMS SHOULD ERUPT RAPIDLY IN THE MID TO LATE AFTERNOON HOURS ACROSS CENTRAL SOUTH DAKOTA...AND EXPAND ALONG A FRONTAL BOUNDARY SITTING NEAR INTERSTATE 90. THERE WILL BE A THREAT FOR TORNADOES THROUGH SHORTLY AFTER SUNSET...AND STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 80 MPH AND HAIL TO HEN EGG SIZE. THE SEVERE THREAT WILL DROP OFF SOMEWHAT AFTER SUNSET AS STORMS SPREAD INTO NORTHWEST IOWA...WITH A CONTINUED DAMAGING WIND THREAT AND HAIL TO HALF DOLLAR SIZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:50 PM CDT | River Flood Warning | FSD | Clay | 5 days |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.